The majority of drug absorption occurs in the upper small intestine1,2. In patients with stomas or fistulas, especially those ending in the jejunum, the amount of drug absorbed would be expected to be reduced due to the fast transit time through the small intestine.
Chyme reinfusion (CR) is the process of reinfusing chyme distally; drugs taken orally are present in chyme. Therefore, pharmacists and clinicians need to make considerations to drugs when planning to commence a patient on CR：
In the UK, the Medicines and Healthcare products Regulatory Agency (MHRA) and the European Medicines Agency (EMA) grant licenses when medicines meet strict safety and quality standards, following lab testing and clinical trials3. However, it is highly unlikely that manufacturers have tested the CR method of administration during the licensing process, rendering this an unlicensed route of drug administration; this will need to be highlighted to patients and clinicians before initiating. This also contributes to the fact that information on distal drug administration is negligible.
One recent review4 that looked at new CR devices demonstrated that increased drug absorption occurred in the patients studied. Although only a handful of patients, this reiterates the principle that increased drug absorption occurred, and highlights the importance of monitoring and adjusting doses according to individual patients’ responses.
When a patient is initiated on CR on the ward, the multidisciplinary team (MDT) is heavily involved in making sure that their hydration and clinical status remain stable as they adjust to this new technique. From a pharmacist’s point of view, we need to review the medications prescribed, to make sure they are still indicated, forecast what we may expect to happen when the patient has increased medication exposure due to CR, and advise the MDT and patient on what monitoring may be required.
Patients are reviewed twice a week on the MDT ward round, which the pharmacist attends. This is an excellent opportunity to review whether CR may be affecting drug levels and hence a patient’s response. Pharmacists can also schedule in time to educate and counsel patients on how to monitor the effects of the altered drug levels.
As previously discussed, it is straightforward to monitor the effects of some medications, such as antihypertensives by measuring blood pressure. Others can be monitored using blood testing, such as levothyroxine, but are not considered high risk and we could monitor the effects after a few weeks. Some medications can be monitored by patients reporting symptom management, such as analgesia.
However, there are some medications that are considered ‘high-risk’ and their effects cannot be simply monitored by signs and symptoms. Specialist blood monitoring may be required to determine whether they are still providing a safe and therapeutic effect on a patient who may have been stabilised on a dose for some time prior to CR. Trusts will have different availabilities of drug monitoring, so seeking advice from the laboratory would be recommended. Where they are available, obtaining a baseline drug level before initiating CR, and then another blood level once the drug is in steady state, would be recommended. Pharmacists can advise when steady state may be achieved.
In conclusion, due to CR being a new technique, increased monitoring and awareness of the requirement for dose adjustments are essential in both the short and long-term management of patients’ medication requirements. In the long-term, CR can prove to be advantageous in allowing for more optimal management of conditions, as increased medication absorption can mean reduced doses and tablet burden.